Stopping antidepressant medications should never happen overnight. It is necessary to stop the treatment gradually in order to limit the risk of withdrawal syndrome.
Stopping or stopping treatment suddenly can cause withdrawal symptoms, mainly dizziness, nausea, lethargy, tremors, anorexia and headache. The choice of the degressive scheme is based on consensus and expert opinions. It is recommended that you gradually decrease your antidepressants over a period of at least 2 to 4 weeks, as the half-life of the antidepressant is an important factor.
You should opt for a slower withdrawal scheme in the presence of risk factors (a higher starting dose, symptoms of a missed dose or previous failed attempts to stop) or when withdrawal manifestations appear during gradual withdrawal. This article offers concrete diagrams for the gradual termination and conversion. Sharing of decision-making between the doctor and the patient, regular follow-up by the doctor and, if possible, psychological support, are essential.
Similarities between withdrawal and depression
This is the case with antidepressants. Their sudden stop often triggers various manifestations, such as physical problems (headaches, fatigue, palpitations, nausea, abdominal pain, etc.), sleeping difficulties and mental disorders (anxiety, panic attack, aggressiveness, suicidal thoughts, etc.) . These symptoms are more frequent and more severe when the duration of treatment has been long or the doses were high.
As the medical journal Prescrire notes, there is a resemblance between certain signs of withdrawal and depression, which leads to confusing withdrawal and relapse, and sometimes leads to mistakenly resuming antidepressant treatment. This phase of withdrawal has been reported with all groups of antidepressants, although it seems to relate more to drugs with a short half-life (i.e. whose concentration in the body drops relatively quickly), such as paroxetine, duloxetine and venlafaxine.
Prescribing emphasizes that a gradual reduction in doses over more than a month helps with limiting the withdrawal effects. It is therefore recommended to reduce the daily dose in steps of 5% to 10% every one to four weeks. This reduction must obviously be adapted according to the symptoms felt by the patient and the possibilities of support available to them.
It is important that patients be informed from the outset of this risk of withdrawal and of the value of limiting the duration of treatment as much as possible. Some patients manage to wean themselves without special support, others do not. It is therefore necessary to provide personalized follow-up with, if necessary, the organization of care.
And in all cases, the stopping of treatments, whatever the modalities, must imperatively be done in close consultation with you doctor.
Born in London, England and raised in Orlando, FL, Elena graduated from the University of Central Florida with a bachelors’ degree in Health Sciences. She later received her masters’ in Creative Writing from Drexel University. She writes part-time for the Scientific Origin and focuses mostly on health related issues.